Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 63, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2000, 4:19 PM CDT for Franklin County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2000, 4:19 PM CDT (21:19 UTC)
- Expired
- Jun 20, 2000, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:20 PM CDT | Hail 1 | Wellsville, KS | |
| Jun 20, 4:25 PM CDT | Hail 1 | Ottawa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
899 WUUS53 KTOP 202119 SVRTOP KSC059-202145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 419 PM CDT TUE JUN 20 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 445 PM CDT * AT 414 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF OTTAWA...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... OTTAWA RANTOUL WELLSVILLE LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:52 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 20, 2:52 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 252 PM CDT TUE JUN 20 2000 ...PCPN CHCS EARLY ON MAIN CONCERN... SLOW MOVING COLD FRONT PRESSING SLOWLY EAST OVER CWA. HIGH PCPTBL WATER VALUES PER LATEST SOUNDING AND FCSTS. AM CONCERNED ABOUT ECHOS OVER SAME AREAS WITH PRECURSOR HEAVY RAINS. WILL POST FFA SE PART OF CWA. CONVECTIVE STORMS SHOULD BE MOVING OUT OF AREA AFT MIDNIGHT WITH CLEARING THEREAFTER. UPPER SYSTEM SWINGS THROUGH LATER TONIGHT WITH DRYER AIR SLOWLY MOVING IN. THROUGH THURSDAY...NOT MUCH OF CONSEQUENCE SO DRY WEATHER FORECAST. TEMPERATURE FCSTS MUCH LIKE MOS. .TOP...FFA THIS EVENING SOUTHEAST OF A LINE FROM COUNCIL GROVE TO ALMA TO HOLTON
In the hours before
Special weather statement, Jun 20, 11:33 AM CDT, 4 hours 46 minutes before
KSZ010>012-022>024-026-036>040-054>056-058-059-202100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1133 AM CDT TUE JUN 20 2000 ...STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF EAST CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON... A COLD FRONT OVER CENTRAL KANSAS AT LATE MORNING...WILL MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS DURING THE AFTERNOON HOURS. THE FRONT INTERACTING WITH MOIST UNSTABLE AIR...WILL HELP REGENERATE THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE. IT APPEARS THE BEST CHANCES FOR SEVERE WEATHER WOULD BE GENERALLY ALONG AND SOUTHEAST OF THE TURNPIKE. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. THE SEVERE WEATHER THREAT COULD LINGER BRIEFLY INTO THE EARLY EVENING HOURS...OVER PARTS OF EAST CENTRAL KANSAS.
Local storm report, Jun 20, 4:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT TUE JUN 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM PERRY KS 60 MPH TSTM GUST
06/20/00 JEFFERSON JUST SOUTH OF PERRYThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:02 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 58 min |
| Jun 20, 7:02 AM CDT | Flash Flood Warning | TOP | Douglas, Shawnee, Wabaunsee | 118 min |
| Jun 20, 4:02 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 28 min |
| Jun 20, 5:32 PM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Jun 20, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.